California, 2003

Flash Flooding and Debris Flows in California, November 12, 2003

November 12, 2003 · NWS SGX · 10 events in 6 counties and zones

One to two inches of rain and 4 to 10 inches of snow fell from a slow moving storm system. In the morning hours, mud and rock slides occurred on mountain and foothill highways before rain turned to snow, while streets flooded over the inland and desert valleys.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$320,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

One to two inches of rain and 4 to 10 inches of snow fell from a slow moving storm system. In the morning hours, mud and rock slides occurred on mountain and foothill highways before rain turned to snow, while streets flooded over the inland and desert valleys. Mud slides also occurred during the afternoon in Valley Center, below areas burned by the Paradise Fire. During the late afternoon and evening, heavy rains from slow moving thunderstorms caused flash flooding near the intersection of Riverside, San Bernardino, and Orange Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Nov 12, 4:30 AM PST, 2 hours 38 minutes earlier.

Area forecast discussion, Nov 12, 4:30 AM PST, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CALIFORNIA
430 AM PST WED NOV 12 2003

.SYNOPSIS...A COLD UPPER LEVEL LOW PRESSURE SYSTEM WILL MOVE ACROSS
SOUTHERN CALIFORNIA TODAY BRINGING NUMEROUS SHOWERS AND A SLIGHT
CHANCE OF THUNDERSTORMS. FAIR AND DRY FOR THURSDAY THROUGH SATURDAY.
A STORM MOVING BY TO THE NORTH MAY BRING ANOTHER CHANCE OF SHOWERS
SUNDAY.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES.

PLENTY OF MID LEVEL MOISTURE CAUSING A THICK NIMBOSTRATUS LAYER AND
WIDELY SCATTERED LIGHT SHOWERS THIS MORNING. RAINFALL TOTALS FROM
THIS WARM SECTOR RAIN WERE MOSTLY LESS THAN .10 INCH UP THROUGH 4AM...
BUT 1/4 INCH FELL IN LOCAL AREAS OF THE SANTA ANA MTS AND IN THE
FOOTHILLS AROUND MT BALDY. EVEN THE LOWER DESERTS GOT A COUPLE OF
HUNDRETHS.

560 UPPER LOW TO MOVE ACROSS SCALIF TODAY FROM SW TO NE...BECOMING
A 557 OVER LAS VEGAS BY AM THU. ASSOCIATED 1011 MB SURFACE LOW HELPS
TO FORM 10 MB OF OFFSHORE FLOW FOR BRIEF NE WINDS THROUGH THE CANYONS
THIS MORNING.

LATEST MODELS AND ORIENTATION OF THE PLUME OF MOISTURE IN THE
SATELLITE IMAGERY INDICATE THAT THE MAIN DYNAMICS AND FRONTOGENSIS
WILL TAKE PLACE SOUTH AND EAST OF OUR AREA THIS AFTERNOON INTO
TONIGHT. THIS IS COUNTING ON THE UPPER LOW MOVING EAST...ELSE ALL
THIS STUFF COULD END UP RIGHT OVER US...WITH 1/2 TO 1.5 INCHES OF
RAIN FALLING ON THE BURNS. THE CURRENT FORECAST AND OUR QPF ARE
LEANING TOWARDS THE HIGHER AMOUNTS...AND I AM RELUCTANT TO CHANGE
THESE AT THIS POINT...AS THE VERTICAL VELOCITY FIELDS ARE IMPRESSIVE
AND TOO CLOSE FOR COMFORT. THE RAINFALL TODAY MAY ACTUALLY OCCUR
FROM MORE WARM SECTOR STRATIFORM RAIN AS THICK LOW TO MID CLOUDS
KEEP THE SKIES CLOUDY AND MINIMIZE THE EFFECTS OF INSTABILITY.

SKIES CLEAR SLOWLY THU MORNING AS THE UPPER LOW MOVES INTO UTAH
AND WE GET DRY 573 W FLOW ALOFT. THIS FLOW CONTINUES THRU SAT
FOR FAIR...MOSTLY SUNNY SKIES. THE MODELS ARE MUCH WEAKER ON
THE SUNDAY TROF SO DAY SHIFT MAY WANT TO PULL THE SLIGHT CHANCE
OF PRECIP BASED ON THE NEXT MODEL RUN.

LOOKS FAIR AND WARM THE FIRST HALF OF NEXT WEEK WITH A 584 UPPER
HIGH OVER SCALIF. A 558 TROF AND RELATED COLD FRONT COULD BRING
1/2 TO 3/4 INCH OF RAIN AND SOME MT SNOW THU AND FRI OF NEXT WEEK.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
SPECIAL WEATHER STATEMENT...SEE LAXSPSSGX.

&&

MACKECHNIE
Hazardous weather outlook, Nov 12, 6:00 AM PST, 1 hour 8 minutes before
CAZ042-043-048-050-055>058-060>062-131400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
600 AM PST WED NOV 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT

...RAIN AND A SLIGHT CHANCE OF THUNDERSTORMS TODAY CREATING THE
   POSSIBILITY OF DEBRIS AND MUD FLOWS IN RECENTLY BURNED AREAS...
   REFER TO LAXSPSSGX FLUS46 KSGX FOR DETAILS.

...DANGEROUS LIGHTNING AND SMALL HAIL POSSIBLE FROM ISOLATED
   THUNDERSTORMS THIS AFTERNOON...

...POSSIBILITY OF ISOLATED THUNDERSTORMS AND WATERSPOUTS OVER
   THE COASTAL WATERS THIS AFTERNOON...

.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

MACKECHNIE

In the hours before

Special weather statement, Nov 12, 6:00 AM PST, 1 hour 8 minutes before
CAZ042-043-048-050-055>058-060>062-122000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
600 AM PST WED NOV 12 2003

...RAIN AND A SLIGHT CHANCE OF THUNDERSTORMS TODAY CREATING THE
   POSSIBILITY OF DEBRIS AND MUD FLOWS IN RECENTLY BURNED AREAS...

STEADY...LIGHT TO MODERATE RAIN WILL CONTINUE INTO THIS AFTERNOON.
THERE IS ALSO A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON.

RAINFALL AMOUNTS ARE EXPECTED TO RANGE FROM ONE HALF INCH AT LOWER
ELEVATIONS TO THREE QUARTERS OF AN INCH AT HIGHER ELEVATIONS. LOCAL
AMOUNTS OF THREE QUARTERS TO ONE INCH ARE POSSIBLE IN AREAS THAT
RECEIVE ANY HEAVIER SHOWERS OR ISOLATED THUNDERSTORMS. WHERE NUMEROUS
SHOWERS TRAIN OVER THE SAME AREA...OR IF A THUNDERSTORM IS PARTICULARLY
HEAVY...MUD AND DEBRIS FLOWS ARE POSSIBLE. THE EXTENT OF THE FLOWS WILL
DEPEND ON THE STEEPNESS OF THE TERRAIN...INTENSITY OF THE BURN...AND
SOIL TYPES.

PEOPLE LIVING IN AND NEAR BURN AREAS SUSCEPTIBLE TO SIGNIFICANT MUD
AND DEBRIS FLOWS SHOULD MONITOR LOCAL WEATHER CONDITIONS CLOSELY AND
BE PREPARED TO LEAVE QUICKLY IF CONDITIONS WARRANT.

MACKECHNIE

The radar

The San Diego radar (KNKX), 134 km away, was scanning. The volume nearest the first event began at 15:08 UTC.

Open the radar archive at this moment

Event by event

5 flash flood, 3 debris flow, 1 heavy rain, 1 heavy snow. Local standard time, as filed.

Heavy Rain, Riverside

When
November 12, 7:08 AM PST to 8:06 AM PST
Where
Riverside County, Hemet
Reported by
NEWSPAPER
Coordinates
33.744, -115.994 (the zone’s center; the record gives no point)

Debris Flow, San Bernardino County Mountains

When
November 12, 8:00 AM PST to 11:00 AM PST
Where
San Bernardino County Mountains forecast zone
Property damage
$30,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

Heavy Snow, San Bernardino County Mountains

When
November 12, 8:30 AM PST to 9:43 AM PST
Where
San Bernardino County Mountains forecast zone
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

Flash Flood, Riverside

When
November 12, 8:50 AM PST to 2:00 PM PST
Where
Riverside County, Palm Spgs
Property damage
$60,000
Reported by
NEWSPAPER
Coordinates
33.744, -115.994 (the zone’s center; the record gives no point)

Flash Flood, San Bernardino

When
November 12, 9:27 AM PST to 9:31 AM PST
Where
San Bernardino County, Chino
Property damage
$40,000
Reported by
TRAINED SPOTTER
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

Debris Flow, San Diego County Valleys

When
November 12, 2:00 PM PST to 5:30 PM PST
Where
San Diego County Valleys forecast zone
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

Flash Flood, San Bernardino

When
November 12, 5:42 PM PST to 6:32 PM PST
Where
San Bernardino County, Chino
Property damage
$100,000
Reported by
TRAINED SPOTTER
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

Flash Flood, Riverside

When
November 12, 5:51 PM PST to 6:00 PM PST
Where
Riverside County, Corona
Property damage
$20,000
Reported by
TRAINED SPOTTER
Coordinates
33.744, -115.994 (the zone’s center; the record gives no point)

Flash Flood, Orange

When
November 12, 6:17 PM PST to 6:36 PM PST
Where
Orange County, Yorba Linda
Property damage
$35,000
Reported by
LAW ENFORCEMENT
Coordinates
33.677, -117.776 (the zone’s center; the record gives no point)

Debris Flow, Santa Ana Mountains and Foothills

When
November 12, 6:17 PM PST
Where
Santa Ana Mountains and Foothills forecast zone
Property damage
$15,000
Reported by
DEPT OF HIGHWAYS
Coordinates
33.483, -116.847 (the zone’s center; the record gives no point)

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2003Every state in 2003This day in weather historyWarnings in California, November 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5335151, 5335142, 5335150, 5335144, 5335143, 5335148, 5335145, 5335146, 5335147, 5335149.